Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 46, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 3, 2016, 4:16 PM MDT for Garfield County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2016, 4:16 PM MDT (22:16 UTC)
- Expired
- Sep 3, 2016, 4:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Garfield County, UT
The radar
The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
739 WUUS55 KSLC 032216 SVRSLC UTC017-032245- /O.NEW.KSLC.SV.W.0046.160903T2216Z-160903T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 416 PM MDT SAT SEP 3 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GARFIELD COUNTY IN UTAH... * UNTIL 445 PM MDT * AT 416 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF ESCALANTE...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... ESCALANTE AND BOULDER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3767 11143 3778 11162 3815 11134 3798 11107 TIME...MOT...LOC 2216Z 217DEG 30KT 3780 11147 $$ ES
1 follow-up statement
934 WWUS55 KSLC 032225 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 425 PM MDT SAT SEP 3 2016 UTC017-032245- /O.CON.KSLC.SV.W.0046.000000T0000Z-160903T2245Z/ GARFIELD UT- 425 PM MDT SAT SEP 3 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR CENTRAL GARFIELD COUNTY... AT 425 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOULDER...OR 12 MILES NORTHEAST OF ESCALANTE...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL IMPACT STATE ROUTE 12 NEAR BOULDER. MOTORISTS SHOULD USE CAUTION DUE TO HEAVY RAINFALL, STRONG GUSTY WINDS, AND THE POSSIBILITY OF ACCUMULATING HAIL ON THE ROADWAY. LOCATIONS IMPACTED INCLUDE... BOULDER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3776 11142 3784 11153 3815 11134 3798 11107 TIME...MOT...LOC 2225Z 217DEG 30KT 3786 11141 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:22 PM MDT, 54 minutes earlier.
Area forecast discussion, Sep 3, 3:22 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 322 PM MDT SAT SEP 3 2016 .SYNOPSIS...A warm and somewhat moist southwest flow will prevail across the region today. A trough and associated cold front will cross Utah and southwest Wyoming Sunday through early Monday, bringing a cooling trend into early next week. && .SHORT TERM (Through 06Z Wednesday)...Southerly winds are continuing to increase over the forecast area this afternoon ahead of the broad Pacific trough currently moving into the Great Basin. The airmass over western Utah remains on the dry side, satellite derived PWs of 0.6 inch or less, and that is combining with the winds to produce areas of critical fire weather conditions. See the fire weather section of the AFD for more details. A relatively moist airmass remains pooled over eastern Utah with satellite indicating PWs in excess of 1.0 inch for many locations. Scattered showers and thunderstorms have developed over the eastern half of the forecast area, and will continue into the evening before decreasing in coverage. Temperatures are on the warm side over northern Utah with maxes running up to 5F above seasonal norms. The airmass is a bit cooler over southern Utah where high temperatures are running closer to climo. The first wave of the approaching trough will slowly track through the forecast area tomorrow into early Monday, bringing through a potent cold front. This passage will dry out the airmass over the forecast area and cool maxes to up to 10F below seasonal normals. Winds will also be on the decrease behind the boundary. Only limited warming is expected on Tuesday in a continued unsettled airmass. .LONG TERM (After 06z Wednesday)...Long wave consistency in global models is quite consistent regarding the long wave pattern poised to unfold during the long term period. A hiccup does exist in model consistency midweek, with this being the strength/timing/track of a developing tropical system (originating well south off Baja) that will likely move into at least a portion of the desert southwest at that time. Do not have confidence at this time in any one solution regarding the aforementioned tropical feature midweek, as the EC develops a stronger system that could clip the far south, but the GFS/Canadian both shear this in different regards prior to reaching the northward extent of our southern state boundary. As such, will await better consistency before refining any threat this may pose to the south. As a whole, anticipated weather moving forward will be dominated by a cyclonic west to northwest flow across the area, with the upper jet remaining north of the area yielding a dry forecast with temps running slightly below climo. Long term forecast largely unchanged this package. && .Aviation...The surface wind forecast at the SLC terminal remains low confidence through this evening. The most likely scenario is that winds will switch to the south around 23-01Z, but there is a 40 percent chance northerlies persist past 01Z. Isolated showers and thunderstorms will also continue to threaten the terminal through 03Z, with gusty erratic winds as the most likely impact. && .FIRE WEATHER...Large Pacific trough slowly making its way eastward across the Great Basin this afternoon. Increasing southerly flow is keeping a moist airmass over eastern Utah while western Utah stays relatively dry. As a result, showers and thunderstorms this afternoon are primarily confined to the eastern half of Utah, with wetting rains possible. Across northwest and west central Utah, the winds and dry conditions are combining to produce critical fire weather conditions. This threat continues through tomorrow ahead of a cold front that will cross the area tomorrow through early Monday. The passage of the front will dry out the airmass and bring decreasing winds and fall-like temperatures Monday through midweek. && .SLC Watches/Warnings/Advisories... UT...Red Flag Warning until 10 PM MDT Sunday for UTZ478-492. WY...None. && Traphagan/Merrill/Schoening For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:01 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Sep 2, 6:45 PM MDT | Special Weather Statement | SLC | Carbon | 45 min |
| Sep 2, 7:38 PM MDT | Special Weather Statement | SLC | Sevier | 52 min |
| Sep 3, 10:53 AM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Sep 3, 1:43 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Sep 3, 4:44 PM MDT | Special Weather Statement | SLC | Wayne | 31 min |
| Sep 3, 5:35 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne | 25 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.